U.S. health officials are investigating a potentially rare side effect of COVID-19 vaccines - inflammation of the heart muscle called myocarditis. It is reported by Como News.
Scientists at the Centers for Disease Control and Prevention's Vaccine Advisory Committee have received more than a dozen reports of the disease appearing four days after vaccination.
It seems to happen more often in adolescents and young adults - and for some reason more in men than in women.
Symptoms of myocarditis include fatigue and shortness of breath, which often go away without any complications, but the CDC still investigates cases and warns doctors to be on the lookout.
Dr. Yvonne Maldonado, chair of the Infectious Diseases Committee of the American Academy of Pediatrics, says the CDC issued a notice of potential side effects due to over-caution.
Former CDC acting director Dr. Richard Besser says COVID poses a much more serious threat than myocarditis.
“We know that the COVID infection itself can be very serious. We have lost hundreds of children, (and) thousands have been hospitalized, ”he said. "And so I would say, from my point of view, the risk of COVID is much higher than any theoretical risk from a vaccine."
The number of myocarditis cases does not exceed what health officials expect to see among the millions of people who have not been vaccinated.
You may be interested in: top New York news, stories of our immigrants and helpful tips about life in the Big Apple - read it all on ForumDaily New York
The CDC says the cases it monitors are related to Pfizer and Moderna vaccines, which are approved for emergency use.
Israel, meanwhile, is tracking 62 cases of myocarditis out of more than 5 million injected vaccines.
The US Department of Defense began tracking cases back in March and says it found 14 cases of myocarditis in military personnel who received Pfizer or Moderna vaccines. Thirteen of these cases occurred after the second vaccination. Some of these patients are in their thirties.